MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1240-25
Medical Device Problem Codes Peeled/Delaminated (1454); Device Damaged Prior to Use (2284)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus that the single use balloon dilator v (with knife) when inserted into the endoscopic forceps channel to perform the therapeutic endoscopic sphincterotomy (est) procedure, he discovered a broken knife wire on the screen and did not use it.This was before the power was turned on.The customer replaced it with another similar product to complete the procedure.The device was returned for evaluation.During the device evaluation, the knife wire was damaged, the cover was peeled, and the knife wire exposed.There was no health damage to patients reported.
 
Additional Manufacturer Narrative
The device was returned to olympus for inspection and the reported event was confirmed.The following finding was noted during device evaluation: knife wire came out of the tube with the entire tip.The knife wire was broken.The fracture was charred black and melted.The coating was torn at the point of the knife wire break, exposing the knife wire.The rear end of the knife wire outlet was charred black and melted.When the outer diameter of the knife wire was measured, there were no abnormalities.It was confirmed that there was no problem with the length of the knife wire and wire coating, and that there were no defects in the actual product.No other abnormalities were found that could lead to a rupture of the knife wire or a tear in the coating.The device was returned to olympus for inspection and the reported event was confirmed.The following finding was noted during device evaluation: knife wire came out of the tube with the entire tip.The knife wire was broken.The fracture was charred black and melted.The coating was torn at the point of the knife wire break, exposing the knife wire.The rear end of the knife wire outlet was charred black and melted.When the outer diameter of the knife wire was measured, there were no abnormalities.It was confirmed that there was no problem with the length of the knife wire and wire coating, and that there were no defects in the actual product.No other abnormalities were found that could lead to a rupture of the knife wire or a tear in the coating.The investigation is ongoing.A supplemental report will be submitted upon the investigation's completion or if the user facility provides any additional information.
 
Additional Manufacturer Narrative
Correction to h4, the device manufacture date was may 17, 2023.This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the result of confirmation of the device, and the similar investigation results in the past, a likely mechanism causing the cutting wire breakage may be the following: 1.The cutting wire came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.Based on the result of confirmation of the device, and the result of past similar complaint investigation, a likely factor causing tears of the coated portion of the cutting wire might be the following.It is likely that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire has likely been rubbed due to the effect of contacting a metal area of the endoscope.However, the exact cause of the problem could not be conclusively identified.This instruction manual contains the following information that may prevent the event: "since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result." "when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material." "do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result." "if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18515764
Report Number9614641-2024-00091
Device Sequence Number7773116
Product Code KNS
UDI-Device Identifier04953170414107
UDI-Public04953170414107
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1240-25
Device Lot Number35K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2023
Supplement Date Received by Manufacturer04/03/2024
Initial Report FDA Received Date01/16/2024
Supplement Report FDA Received Date04/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown